Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Raleigh, NC

July 29, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 29, 2003, 7:27 PM EDT for Davidson County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2003, 7:27 PM EDT (23:27 UTC)
Expired
Jul 29, 2003, 9:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 292330
FFWRAH
NCC057-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 727 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN AND WESTERN 
  DAVIDSON COUNTY AND MOVING INTO DAVIDSON COUNTY FROM THE WEST.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  MIDWAY
  LINWOOD
  LEXINGTON
  ARCADIA
  WELCOME

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING  
WATER SHOULD BE ABANDONED.

THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND 
STREAM SHOULD MOVE TO HIGHER GROUND.

$$
RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:08 AM EDT, 17 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 2:08 AM EDT, 17 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 AM EDT TUE JUL 28 2003

MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO
SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER
INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE
DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF
POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS
MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT
NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER
DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS
LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE
WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON
TRACK.

WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS
DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY
WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA.
SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY
WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN
OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE
EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A
BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE
CLIMATOLOGICAL DIURNAL CONVECTION.

.RAH...NONE.

MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 15 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 29, 4:41 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
441 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    RALEIGH                   NC   FLOOD
07/29/03   WAKE                           AVENT FERRY ROAD CLOSES
                                          DUE TO FLOODING. TWO CARS
                                          FLOODED. WFO RALEIGH
                                          MEASURED 3.1 INCHES OF RAIN
                                          BETWEEN 245 PM AND 345 PM,
                                          STILL RAINING LIGHTLY.
Special weather statement, Jul 29, 5:31 PM EDT, 1 hour 56 minutes before
NCZ040-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630
PM EDT...

AT 531 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CHATHAM COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SILER CITY...HASTY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Special weather statement, Jul 29, 5:38 PM EDT, 1 hour 49 minutes before
NCZ027-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 645 PM
EDT...

AT 538 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SPRING HOPE...OR ABOUT 9 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES...RED
OAK...AND CASTALIA.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

BL
Special weather statement, Jul 29, 6:30 PM EDT, 57 minutes before
NCZ077-088-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 730 PM EDT...

AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAYETTEVILLE AND FORT BRAGG...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADE...LINDEN...
GODWIN...DUNN.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS CAN BE EXPECTED.

BL
Local storm report, Jul 29, 7:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0718 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    3 SW PFAFFTOWN            NC   FLASH FLOOD
07/29/03   FORSYTH                        CREEK WATERS COVERING
                                          VIENNA DOSSIER ROAD

RFG
Local storm report, Jul 29, 7:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
724 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    WINSTON-SALEM             NC   FLASH FLOODS
07/29/03   FORSYTH                        FLOODING ACROSS HAYNES
                                          MALL AREA IN WINSTON SALEM.
                                          2-3 FEET OF WATER ON
                                          STRATFORD ROAD AND HAYNES
                                          MALL ROAD, ESPECIALLY AT
                                          1-40 UNDERPASS. MANHOLE
                                          COVERS BLOWN OPEN AND WATER
                                          SHOOTING UPWARD.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:33 PM EDTFlash Flood WarningRAHWake87 min
Jul 29, 6:45 PM EDTFlash Flood WarningRAHForsyth2 hr
Jul 29, 7:11 PM EDTSevere Thunderstorm WarningRAHStanly34 min
Jul 29, 7:48 PM EDTSevere Thunderstorm WarningRAHStanly37 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.